zbMATH — the first resource for mathematics

Convexity of the joint numerical range: Topological and differential geometric viewpoints. (English) Zbl 1050.15026
The authors study the convexity of the joint numerical range of finite families of Hermitian matrices. A sufficient condition is expressed in terms of the behaviour of the largest eigenvalue of the linear combinations, over the real unit sphere of corresponding dimension, of the given matrices. Without this sufficient condition, the convexity of the joint numerical range (if it happens) may be destroyed by an arbitrarily small perturbation. The methods come from differential geometry and differential and algebraic topology.

15A60 Norms of matrices, numerical range, applications of functional analysis to matrix theory
Full Text: DOI
[1] Feintuch, A.; Markus, A., The toeplitz – hausdorff theorem and robust stability theory, Math. intelligencer, 21, 3, 33-36, (1999) · Zbl 1052.47502
[2] Halmos, P.; Hilbert, A., Space problem book, (1982), Springer-Verlag New York
[3] Doyle, J., Analysis of feedback systems with structured uncertainties, IEE proc., 129, 6, 242-250, (1982)
[4] Packard, A.; Doyle, J., The complex structured singular value, Automatica, 29, 1, 71-109, (1993) · Zbl 0772.93023
[5] Safonov, M.G., Stability and robustness of multivariable feedback systems, () · Zbl 0552.93002
[6] Fan, M.K.H.; Tits, A., m-form numerical range and the computation of the structured singular value, IEEE trans. automat. control, AC-33, 3, 284-289, (1988) · Zbl 0658.93031
[7] Binding, P., Hermitian forms and the fibration of spheres, Proc. am. math. soc., 94, 581-584, (1985) · Zbl 0572.55014
[8] Fan, M.K.H.; Tits, A.L., On the generalized numerical range, Linear and multilinear algebra, 21, 313-320, (1987) · Zbl 0648.15017
[9] Poon, Y.T., Generalized numerical ranges, joint positive definiteness and multiple eigenvalues, Proc. am. math. soc., 125, 1625-1634, (1997) · Zbl 0865.15022
[10] Poon, Y.T., On the convex hull of the multiform numerical range, Linear and multilinear algebra, 37, 221-223, (1994) · Zbl 0829.15021
[11] Jonckheere, E.A.; Ahmad, F.; Gutkin, E., Differential topology of numerical range, Linear algebra appl., 279, 227-254, (1998) · Zbl 0934.15030
[12] von Neumann, J.; Wigner, E., Über das verhalten von eigenwerten bei adiabatischen prozessen, Phys. zschr., 30, 467-470, (1929) · JFM 55.0520.05
[13] Hiriart-Urruty, J.-B.; Lemarechal, C., Fundamentals of convex analysis, (2001), Springer-Verlag Berlin · Zbl 0998.49001
[14] Stewart, G.W.; Sun, J., Matrix perturbation theory, computer science and scientific computing, (1990), Academic Press Boston, MA
[15] Hillman, J.A.; Jefferies, B.R.F.; Ricker, W.J.; Straub, B., Differential properties of the numerical range map of pairs of matrices, Linear algebra appl., 267, 317-334, (1997) · Zbl 0885.15017
[16] Binding, P.; Li, C.-K., Joint ranges of Hermitian matrices and simultaneous diagonalization, Linear algebra appl., 151, 157-167, (1991) · Zbl 0724.15020
[17] Krantz, S.G.; Parks, H.R., A primer of real analytic functions, (2002), Birkhäuser Advanced Texts Boston, Basel, Berlin · Zbl 1015.26030
[18] Friedland, S.; Loewy, R., Subspaces of symmetric matrices containing matrices with a multiple first eigenvalue, Pacific J. math., 62, 389-399, (1976) · Zbl 0355.15003
[19] Friedland, S.; Robbin, J.W.; Sylvester, J.H., On the crossing rule, Commun. pure appl. math., 37, 19-37, (1984) · Zbl 0507.15009
[20] Bröcker, T.; Jänich, K., Introduction to differential topology, (1982), Cambridge University Press VII
[21] Matsushima, Y., Differentiable manifolds, (1972), Marcel Dekker New York
[22] L. Hörmander, Notions of Convexity, Progress in Mathematics, vol. 127, Springer-Verlag, New York, 1994
[23] Whitehead, G.W., Elements of homotopy theory, (1978), Springer-Verlag Berlin · Zbl 0151.31101
[24] Hirsch, M.W., Differential topology, (1976), Springer-Verlag New York · Zbl 0121.18004
[25] Dieudonné, J., Foundations of modern analysis, (1960), Academic Press New York, London · Zbl 0100.04201
[26] T. Kato, Perturbation Theory for Linear Operators, in: Springer Classics in Mathematics, Berlin, Heidelberg, New York, 1995 · Zbl 0836.47009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.